Acetaminophen Dosing

The following table gives acetaminophen dosing guidelines by weight. It can be used for the different products available, including Tylenol, generics and store brands. Acetaminophen can be administered every four hours.

Acetaminophen is a very effective medicine for fever and pain. It has NO effect on other symptoms related to a cold.

Never give acetaminophen to INFANTS UNDER FOUR MONTHS OF AGE without talking to our office first. 

If your child has a stiff neck, is unusually lethargic or unresponsive, or might be dehydrated please call our office immediately.

Infant drops and the children's syrup have very different concentrations. Use only the dropper provided with the infant drops and the teaspoon to measure the dose of the children's syrup.

Many over-the-counter cold and cough preparations also contain acetaminophen. Use of these products along with an acetaminophen preparation may result in a dangerous overdose. We recommend single-ingredient medications whenever possible.

Acetaminophen is also available as a rectal suppository for use in children who refuse to take medicine by mouth or who are vomiting. The brand name is Feverall, and it is available in most pharmacies. This medication can be very helpful when used appropriately, but dosing guidelines vary. Use rectal acetaminophen only on the recommendation of our office.

If your child is sick and you would like them seen in the office, you can book a same day sick (week days) or urgent care visit (weekends/holidays) using MyChart.

WeightDoseInfant Oral Suspension**
160mg/5ml
Children's Syrup
160mg/5ml
80mg
Chewables
160mg
Chewables
6-12 lbs40 mg1.25 ml   
12-17 lbs80 mg 2.5 ml2.5 ml  
18-23 lbs120 mg3.75 ml3.75 ml  
24-35 lbs160 mg5 ml5 ml 21
36-47 lbs240 mg 7.5 ml31 ½
48-59 lbs320 mg 10 ml42
60-71 lbs400 mg 12.5 ml52 ½
72-95 lbs480 mg 15 ml63
95+ lbs640 mg 20 ml84

 

Ibuprofen Dosing

The following table gives ibuprofen dosing guidelines by weight. It can be used for the different products available, including Motrin, Advil, generics or store brands. Ibuprofen can be administered every six hours.

Ibuprofen is a very effective medicine for fever and pain. In addition, it is also a very effective anti-inflammatory medication. Ibuprofen has NO effect on other symptoms related to a cold. 

Do not give ibuprofen to infants under six months of age. 

If your child has a stiff neck, is unusually lethargic or unresponsive, or might be dehydrated please call our office immediately.

The most common side effects of ibuprofen are abdominal pain, nausea, and vomiting. Giving the medicine with a full stomach is the best way to help prevent these side effects. If your child already has these symptoms, it might be better to use acetaminophen instead.

Note that ibuprofen is available in a variety of dosage forms and concentrations. Please be sure to use the dose appropriate for the type of medication you are using. In addition, use only the dropper provided with the oral drops to measure the dosage of ibuprofen. This dropper is a very different size than the dropper provided with acetaminophen drops and other droppers available.  Improper use could result in over- or under-dosing.

If your child is sick and you would like them seen in the office, you can book a same day sick (weekdays) or an urgent care visit (weekends/holidays) using MyChart.

WeightDoseOral Drops
(50 mg/1.25 ml)
Suspension
(100 mg/5 ml)
Chewables
50 mg
Chewables
100 mg
Caplets
100 mg
12-17 lbs50 mg 1.25 ml2.5 ml   
18-21 lbs75 mg1.875 ml4 ml   
22-32 lbs100 mg2.5 ml5 ml   
33-43 lbs150 mg3.75 ml7.5 ml31 ½ 
 44-54 lbs 200 mg5 ml10 ml422
 55-65 lbs250 mg 12.5 ml52 ½2 ½
 66-76 lbs300 mg 15 ml633
77-87 lbs350 mg 17.5 ml73 ½3 ½
88-98 lbs400 mg  20 ml844

 

Claritin/Zyrtec/Xyxal/Allegra

Claritin® (Loratadine): 

  • 6 years and older - 10 mg daily
  • 2 - 5 years - 5 mg daily
  • <2 years - call our office for dosing recommendations

Zyrtec® (Cetirizine):

  • 6 years and older - 10 mg daily
  • 2 - 5 years - 5 mg daily
  • <2 years - call our office for dosing recommendations
  • 6 months to 2 yrs with known food or bee sting allergy, 2.5 mg

Xyzal® (Levocetirizine):

  • 12 years and older - 5-10 mg daily
  • 6 -11 years - 5 mg daily
  • 2 - 5 years - 2.5 mg daily
  • <2 years - call our office for dosing recommendations

Allegra® (Fexofenadine):

  • 12 years and older - 60 mg twice daily
  • 2 - 11 years - 30 mg twice daily
  • <2 years - call our office for dosing recommendations

 

Please note:
  • Daily non-sedating antihistamines can be split in half, taking 1/2 the dose in the morning and 1/2 the dose in the evening.
  • Please call our office with any questions about this dosing schedule.